The trusted source for
healthcare information and
The New York City-based Maternity Center Association is sponsoring "Models of Collaborative Practice: Preparing for Maternity Care in the 21st Century," March 23-25 in Washington, DC. The four key areas will be practice issues, clinical and continuing education, research, and public policy.
Participants will explore topics such as creative education programs; cost containment; the role of the physician, educator, nurse-midwife, and others; managed care; and postpartum discharge.
Early registration (before Feb. 19) is $495; after that date the cost is $549. For more information, contact the Mosby Division of Continuing Education and Training, 11830 Westline Industrial Drive, P.O. Box 46908, St. Louis, MO 63146-9806. Telephone: (800) 826-1877.
• Don’t expect your patients to easily agree to surgery for fibroids if they’ve read the November 1996 issue of Redbook.
An article about the common growths points out that many of the 175,000 hysterectomies performed annually because of fibroids are unnecessary.
Women are advised to look out for these symptoms of fibroids: heavier or longer periods or bleeding/spotting between periods; frequent urination; constipation or rectal pain; painful menstrual cramps; backaches; and pain during sex. But they are also advised that often fibroids aren’t accompanied by symptoms, in which case they should be monitored with regular checkups but nothing as drastic as surgery should be considered.
For women who do have bothersome symptoms, the article recommends discussing the idea of a myomectomy surgery that removes only the fibroids, not the entire uterus with a qualified physician.
• You may be getting a few more questions about prescribed drugs, especially as they relate to weight gain.
The December issue of McCall’s informs women that many new drugs can be substituted for ones they are currently taking that may be causing a few extra pounds. If no alternative is available, the article suggests that readers ask their physicians if the dose can be reduced.
A few of the drugs mentioned that can cause weight gain are oral corticosteroids, tricyclic antidepressants, some antihypertensive drugs, oral contraceptives, and antihistamines.